Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 20, 2020, 9:17 AM CDT for Osage County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 9:17 AM CDT (14:17 UTC)
- Expired
- Jul 20, 2020, 10:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
County Osage County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716
WWUS83 KTOP 201417
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
917 AM CDT Mon Jul 20 2020
KSZ054-055-201500-
Lyon-Osage-
917 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
NORTHEASTERN LYON COUNTIES UNTIL 1000 AM CDT...
At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Admire, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Osage City, Burlingame and Admire.
This includes Kansas Turnpike between mile markers 137 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3862 9621 3874 9594 3878 9584 3859 9571
3849 9612
TIME...MOT...LOC 1417Z 240DEG 28KT 3858 9607
$$
BaergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 20, 7:03 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 20, 7:03 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 703 AM CDT Mon Jul 20 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 308 AM CDT Mon Jul 20 2020 Early this morning a surface front was located just north of I-70 and was slowly lifting northward. Showers and thunderstorms, some strong to severe at times, have developed just north of the boundary across north central KS. The surface inversion is fairly weak so thunderstorm downdrafts have been making it to the surface as noted by the 56 MPH wind gusts at KCNK just before 2 AM. Most short-term guidance shows a cluster of storms now entering north central KS to move east across the northern counties of the CWA through 8 AM. Outflow produced by this cluster of storms may cause additional thunderstorms to develop southward across the CWA, but these storms would be more widely scattered through the mid morning hours. Most of the day may end up dry as the better isentropic lift shifts northeast of the CWA. Some of the CAMs show another MCS developing across northwest KS and southwest NE ahead of a stronger H5 trough translating east across the northern and central Plains. This complex of storms may reach the western counties of the CWA this evening and may weaken as the complex of storms shift east- southeast across the CWA, but most of the CWA may get rainfall. Most areas may see up to one inch of rainfall, with some isolated higher amounts. There may be some localized flooding late Tonight and into early Tuesday morning. Any thunderstorms that develop in the late afternoon and evening hours may be strong to severe. If a complex of storms moves into the CWA this evening then there may be some severe wind gusts and heavy rainfall. Highs Today across the southern counties will reach the upper 80s to near 90, south of the weak frontal boundary. Highs across the northern counties will only reach the lower to mid 80s. Lows Tonight will range from the mid 60s along the NE border to around 70 degrees along and south of I-70. .LONG TERM...(Tuesday through Sunday) Issued at 308 AM CDT Mon Jul 20 2020 Tuesday through Tuesday night, the southern extent of the H5 trough axis will move east across eastern KS. After Tuesday mornings thunderstorms we may see another round during the afternoon into the evening hours. Once the H5 trough axis passes east of the CWA late Tuesday night, the showers and thunderstorms will become more widely scattered. Total QPF Monday through Tuesday night will range between 1 to 2 inches with some areas receiving locally higher amounts. I cannot rule out some localized flooding and some river rises to or slightly above flood stage. I cannot rule out any strong to severe thunderstorms during the morning hours and then again during the late afternoon and evening hours. The primary hazards would be damaging wind gusts and heavy rainfall. Wednesday through Wednesday night, the mid level flow will become more zonal but remain weak. The better chance for thunderstorms will be across NE but I cannot rule out some widely scattered showers and thunderstorms. Thursday through Monday a broad upper level ridge will amplify across eastern KS and western MO. The ECMWF is more amplified than the GFS, so if the ECMWF verifies it may be hot and humid again with heat indices above 100 degrees and temperatures in the 90s. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 659 AM CDT Mon Jul 20 2020 A line of thunderstorms was passing through KMHK and should reach KTOP and KFOE by 1230Z. These storms will be east of the terminal by 14Z. As the storms move through winds will gusts to the northwest at 30 to 40 MPH from the northwest then become light and variable after 14Z before becoming southeast during the afternoon hours. There may be a chance for thunderstorms to redevelop around the terminals after 22Z and continue into the early morning hours of Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...Gargan
Hazardous weather outlook, Jul 20, 3:23 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 AM CDT Mon Jul 20 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-210830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 AM CDT Mon Jul 20 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. There may be a few strong to severe thunderstorms this morning and then again late this afternoon and Tonight. The main hazard will be damaging wind gusts and heavy rainfall. Localized flooding may be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong to severe thunderstorms will be possible again on on Tuesday. The main hazards will be damaging winds with heavy rainfall potential as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 20, 6:13 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
613 AM CDT Mon Jul 20 2020
KSZ022>024-036-038-201145-
Wabaunsee-Geary-Pottawatomie-Riley-Jackson-
613 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY...SOUTHERN RILEY...
NORTHWESTERN WABAUNSEE...POTTAWATOMIE AND WEST CENTRAL JACKSON
COUNTIES UNTIL 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Wheaton to near Manhattan to 4
miles south of Milford Lake. Movement was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, St. Marys, Ogden,
Grandview Plaza, Riley, Onaga, St. George, Milford, Belvue, Emmett,
Louisville, Wheaton, Milford Lake, Keats and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 298 and 325.
LAT...LON 3948 9591 3919 9607 3892 9664 3909 9696
3926 9696 3951 9635
TIME...MOT...LOC 1112Z 266DEG 31KT 3943 9630 3919 9653 3908 9690
GarganSpecial weather statement, Jul 20, 6:25 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
625 AM CDT Mon Jul 20 2020
KSZ011-012-024-201200-
Brown-Jackson-Nemaha-
625 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...EASTERN NEMAHA
AND BROWN COUNTIES UNTIL 700 AM CDT...
At 624 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Cloud to near Hiawatha to near
Wetmore. Movement was east at 45 mph.
Pea size hail and winds of 40 to 50 mph will be possible with these
storms.
Locations impacted include...
Hiawatha, Sabetha, Horton, Wetmore, Everest, Fairview, Robinson,
Morrill, Whiting, Netawaka, Goff, Reserve, Powhattan, Hamlin, Willis,
Kickapoo Reservation and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3965 9534 3965 9556 3949 9557 3958 9601
4000 9590 4000 9534
TIME...MOT...LOC 1124Z 274DEG 56KT 3998 9534 3984 9549 3961 9585
GarganSpecial weather statement, Jul 20, 6:46 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
646 AM CDT Mon Jul 20 2020
KSZ022>024-026-036-038-039-055-201215-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Riley-Jackson-Osage-
646 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHEASTERN GEARY...
SOUTHEASTERN RILEY...SHAWNEE...WABAUNSEE...NORTHWESTERN OSAGE...
SOUTHEASTERN POTTAWATOMIE AND JACKSON COUNTIES UNTIL 715 AM CDT...
At 645 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Holton to 5 miles northeast of
Rossville to 9 miles southeast of Volland. Movement was east at 40
mph.
Pea size hail and winds of 40 to 50 mph will be possible with these
storms.
Locations impacted include...
Topeka, Wamego, Holton, Valley Falls, Rossville, Oskaloosa, Alma,
Eskridge, Tecumseh, St. Marys, Dover, Silver Lake, Auburn, Meriden,
Hoyt, Ozawkie, Nortonville, Maple Hill, Winchester and Mayetta.
This includes the following highways...
Interstate 70 between mile markers 315 and 355.
Kansas Turnpike between mile markers 158 and 187.
LAT...LON 3913 9533 3907 9543 3906 9550 3903 9550
3875 9596 3894 9672 3929 9618 3957 9590
3957 9579 3953 9557 3942 9557 3942 9518
TIME...MOT...LOC 1145Z 282DEG 33KT 3947 9567 3919 9588 3884 9631
GarganSpecial weather statement, Jul 20, 7:12 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
712 AM CDT Mon Jul 20 2020
KSZ024-026-038>040-055-056-201315-
Wabaunsee-Shawnee-Jefferson-Douglas-Franklin-Jackson-Osage-
712 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JEFFERSON...SHAWNEE...
SOUTHEASTERN WABAUNSEE...DOUGLAS...NORTHERN OSAGE AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 815 AM CDT...
At 711 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nortonville to Topeka to near Harveyville.
Movement was southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Carbondale, Valley Falls,
Rossville, Oskaloosa, Eskridge, Tecumseh, Eudora, Richland,
Wellsville, Dover, Silver Lake, Auburn, Overbrook, Centropolis,
Burlingame and Perry.
This includes the following highways...
Interstate 35 between mile markers 178 and 198.
Interstate 70 between mile markers 341 and 355.
Kansas Turnpike between mile markers 156 and 205.
LAT...LON 3844 9507 3884 9619 3916 9599 3952 9561
3951 9557 3942 9557 3942 9518 3897 9519
3898 9516 3895 9509 3898 9508 3899 9506
3898 9506
TIME...MOT...LOC 1211Z 298DEG 32KT 3941 9534 3901 9568 3877 9596
GarganSpecial weather statement, Jul 20, 7:38 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
738 AM CDT Mon Jul 20 2020
KSZ037-038-054>056-058-059-201345-
Coffey-Wabaunsee-Lyon-Franklin-Osage-Anderson-Morris-
738 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...SOUTHEASTERN
MORRIS...SOUTHEASTERN WABAUNSEE...ANDERSON...SOUTHERN OSAGE...COFFEY
AND LYON COUNTIES UNTIL 845 AM CDT...
At 738 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Lyndon to 7 miles west of
Emporia. Movement was southeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Emporia, Garnett, Osage City, Burlington, Lyndon, Lebo, Americus,
Waverly, Olpe, Richmond, Colony, Williamsburg, New Strawn, Quenemo,
Melvern, Hartford, Gridley, Greeley, Princeton and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 128 and 177.
Kansas Turnpike between mile markers 117 and 156.
LAT...LON 3817 9596 3817 9636 3852 9635 3852 9657
3857 9660 3885 9615 3844 9507 3804 9508
3804 9596
TIME...MOT...LOC 1238Z 331DEG 35KT 3864 9575 3837 9632
GarganSpecial weather statement, Jul 20, 9:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
917 AM CDT Mon Jul 20 2020
KSZ054-055-201500-
Lyon-Osage-
917 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
NORTHEASTERN LYON COUNTIES UNTIL 1000 AM CDT...
At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Admire, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Osage City, Burlingame and Admire.
This includes Kansas Turnpike between mile markers 137 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3862 9621 3874 9594 3878 9584 3859 9571
3849 9612
TIME...MOT...LOC 1417Z 240DEG 28KT 3858 9607
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:08 PM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Jul 19, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jul 19, 7:35 PM CDT | Special Weather Statement | TOP | Coffey | 40 min |
| Jul 19, 7:48 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jul 19, 7:52 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jul 19, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 49 min |
| Jul 19, 7:58 PM CDT | Areal Flood Advisory | TOP | Anderson | 92 min |
| Jul 19, 8:35 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Jul 19, 8:57 PM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| Jul 19, 9:02 PM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Jul 19, 9:19 PM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| Jul 19, 9:24 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Jul 19, 11:31 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Jul 19, 11:58 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Jul 20, 12:18 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jul 20, 12:43 AM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Jul 20, 12:50 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| Jul 20, 1:15 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 20, 1:22 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 25 min |
| Jul 20, 2:02 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| Jul 20, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 30 min |
| Jul 20, 2:50 AM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Jul 20, 2:52 AM CDT | Special Weather Statement | TOP | Nemaha | 23 min |
| Jul 20, 3:44 AM CDT | Special Weather Statement | TOP | Republic | 61 min |
| Jul 20, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 53 min |
| Jul 20, 6:13 AM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 32 min |
| Jul 20, 6:20 AM CDT | Areal Flood Advisory | TOP | Brown, Marshall, Nemaha | 3 hr |
| Jul 20, 6:25 AM CDT | Special Weather Statement | TOP | Brown | 35 min |
| Jul 20, 6:46 AM CDT | Special Weather Statement | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 29 min |
| Jul 20, 6:49 AM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jul 20, 7:12 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 63 min |
| Jul 20, 7:38 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Lyon, Osage | 67 min |
| Jul 20, 10:54 AM CDT | River Flood Warning | TOP | Nemaha | 9 hr |
| Jul 20, 11:53 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.